Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 197, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 7, 2025, 8:52 AM CDT for Decatur County, Wayne County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2025, 8:52 AM CDT (13:52 UTC)
- Expired
- Aug 7, 2025, 9:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:38 AM CDT, 2 hours 14 minutes earlier. Its key messages:
- Marginal Risk for severe weather early this morning, with damaging winds the main concern.
- Heat indices near 100 degrees possible on Friday (60% confidence).
- Thunderstorms possible (~40% chance) Saturday morning, then becoming likely after sunset Saturday night (>75% chance). Rain will remain in the forecast through at least Tuesday.
Area forecast discussion, Aug 7, 6:38 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 638 AM CDT Thu Aug 7 2025 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Marginal Risk for severe weather early this morning, with damaging winds the main concern. - Heat indices near 100 degrees possible on Friday (60% confidence). - Thunderstorms possible (~40% chance) Saturday morning, then becoming likely after sunset Saturday night (>75% chance). Rain will remain in the forecast through at least Tuesday. && .UPDATE... Issued at 210 AM CDT Thu Aug 7 2025 A large deep-layer ridge over the southern High Plains extends up toward the Midwest, but Iowa lies beneath its periphery. This is allowing subtle perturbations overtopping the ridge to interact with a modest nocturnal low-level jet and generate isolated showers and thunderstorms across our service area. Pinning down timing and location is problematic given the broad and nebulous nature of the forcing, and have opted for widespread 20-30 POPs accordingly. Relatively strong instability and steep mid-level lapse rates support some threat of strong storms overnight, however shear/flow is very limited and the threat is marginal. Later today and tonight, the ridge will expand and exert its influence more, helping to suppress convection and leading to a dry (10 POP) forecast from this afternoon through tonight (Thursday night). The expanding ridge will also support a steady warming trend, though this will be tempered today but light breezes/limited mixing and possibly some lingering clouds. && .DISCUSSION... Issued at 157 PM CDT Wed Aug 6 2025 Complex setup in the short term. Objective analysis shows a passing shortwave across northern Iowa, this being a culprit for the MCS this morning. Another feature of note is a vorticity max at the apex of the upper ridge, seen better by a lee cyclone, or by the wave feature seen at 700mb. This feature will make its way towards Iowa through the day, with more certainty placed towards having consequential CI tonight. Convection will take place along the gradient of the EML with uncertainty in how much the EML will retreat in the wake of the MCS. Highest confidence resides along and north of Highway 20. A southward traversal is possible along the CAPE gradient. Similar to last night, backbuilding will be possible if this happens because of the cold pool orienting Northwest to Southeast. Locally heavy rainfall exceeding 2 inches will be possible in the northeast. A trough will eject off the coast and across the PNW, but not before ridging will be allowed to advance into the region Thursday and Friday. Friday looks to be the warmest and driest day for the next 5 days. Highs will be in the low 90s and building humidity will push the heat indices near the 100 degree mark. That same trough will close off and tilt negatively, the upper-level jet rounding the trough base. The main complex will move east towards Iowa late Friday night into Saturday with the possibility of storms diving towards the state in the morning. The Marginal Risk over the area covers the damaging wind potential, given that the region of favorable shear will follow the storms. The better deep-layer shear orients west-to-east Saturday as the front pivots and stalls. Due to capping, the front may not initiate until after dark when the LLJ converges. There will also be over 2,000 J/kg of CAPE to work with, making this setup favorable for hail and damaging winds. 2 inch PWATs will pool along the boundary, making heavy rain possible as well. When looking at the long term, an upper ridge in the eastern Pacific will continue to build northward. What this means is that the northern stream of energy we've been seeing will continue to be favored. The CONUS upper ridge will be contained in the Rockies. That means the EML will be kept in the Central Plains and Southwest US. That ridge may be held there until late next week. Until we get there, the longwave trough from the weekend will be slow to vacate, with an extension of it lagging back into the CONUS late this weekend. Then more northern stream waves will replace the aforementioned trough into next week. While discrepancies exist on what sort of intensity of synoptic lift will reach Iowa, the mean flow at 500mb is northwest through at least midweek. Pattern recognition would say there will be subtle shortwaves that will propagate along the flow, energizing the stalled front that will bounce around the nearby region. This is why >40% chance of rain can be found in the overnight hours from Friday to Tuesday. There will be heavy rainfall wherever the front ignites each night. It's worth monitoring the forecast for trends on precipitation placement into next week. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 628 AM CDT Thu Aug 7 2025 Multiple challenges in the next 6 hours, especially dealing with uncertainty of thunderstorm evolution in central and southern Iowa through the morning. Have seen a gradual movement south and east, but have covered KDSM in prob30 in the late morning to account for additional backbuilding to the northwest. Cigs have stayed VFR, but MVFR/IFR vsbys remain possible from heavy rainfall. Additional concern is fog in the northeast with 1/2SM vsbys reported. Have added short TEMPO groups to account for this possibility. Additional storm development possible in the northeast this afternoon, but confidence remains too low to add in precip groups for KMCW and KALO, especially due to unknown evolution after storms this morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Lee DISCUSSION...Jimenez AVIATION...Jimenez
Hazardous weather outlook, Aug 7, 2:31 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 231 AM CDT Thu Aug 7 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081400- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 231 AM CDT Thu Aug 7 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Widely scattered thunderstorms will occur today, mainly in the morning. The threat of severe weather is low, but a few storms could produce brief gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot weather is forecast on Friday, with heat index values approaching 100 degrees in some areas during the afternoon. Thunderstorm chances will return to the forecast over the weekend and into early next week. Any severe weather threat during that time will be assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely.
In the hours before
Local storm report, Aug 7, 7:38 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
738 AM CDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Rain 2 NNW Centerville 40.75N 92.89W
08/07/2025 M5.50 Inch Appanoose IA Trained Spotter
Trained spotter measured rainfall total at
730am. Rain was still ongoing at observation
time.
&&
AJJLocal storm report, Aug 7, 7:50 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
750 AM CDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM Rain 3 SSE Udell 40.74N 92.72W
08/07/2025 E4.50 Inch Appanoose IA Emergency Mngr
Highway 2 is closed 5 miles east of
Centerville near mile markers 178 and 179
due to water over the road. This is a known
local trouble spot that typical ponds to 6
to 8 inches on the roadway. Amount is radar
estimated.
&&
CAHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 37 min |
| Aug 7, 6:29 AM CDT | Flash Flood Warning | DMX | Appanoose, Lucas, Wayne | 6 hr |
| Aug 7, 8:44 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Lucas, Wayne | 4 hr |
| Aug 7, 9:32 AM CDT | River Flood Watch | DMX | Appanoose | 6 hr |
| Aug 7, 2:42 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.